Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 313, NWS Bismarck, ND

July 29, 2005McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2005, 8:10 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 8:10 PM CDT (01:10 UTC)
Expired
Jul 29, 2005, 9:19 PM CDT
In force
69 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 300111
SVRBIS
NDC053-105-300215-
/O.NEW.KBIS.SV.W.0313.050730T0110Z-050730T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 915 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF RAWSON...OR ABOUT 15 MILES SOUTH OF WILLISTON...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEENE AROUND 915 PM CDT

LAT...LON 4816 10351 4772 10369 4774 10272 4806 10271
      4835 10297

$$

TH/RSL
2 follow-up statements
000 
WWUS53 KBIS 300146
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT FRI JUL 29 2005

NDC053-105-300215-
/O.CON.KBIS.SV.W.0313.000000T0000Z-050730T0215Z/
WILLIAMS ND-MCKENZIE ND-
845 PM CDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
NORTHEASTERN MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES NORTH OF WATFORD CITY...OR ABOUT 21 MILES SOUTHEAST
OF WILLISTON...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEENE AROUND 905 PM CDT
  CHARLSON AROUND 910 PM CDT

LAT...LON 4816 10351 4772 10369 4774 10272 4806 10271
      4835 10297

$$

RSL
000 
WWUS53 KBIS 300219
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT FRI JUL 29 2005

NDC053-105-300229-
/O.EXP.KBIS.SV.W.0313.000000T0000Z-050730T0215Z/
WILLIAMS ND-MCKENZIE ND-
919 PM CDT FRI JUL 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE AND
SOUTHEASTERN WILLIAMS COUNTIES EXPIRES AT 915 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4816 10351 4772 10369 4774 10272 4806 10271
      4835 10297

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:01 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 29, 2:01 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
201 PM CDT FRI JUL 29 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
AN UPPER RIDGE CONTINUES OVER THE NORTHERN PLAINS WITH THE AXIS
LOCATED IN EASTERN MONTANA. A SHORT WAVE THAT CRESTED THE RIDGE IS
NOW CAUSING SOME CONVECTIVE PRECIPITATION IN SOUTHWEST MANITOBA LATE
THIS AFTERNOON. MODELS SHOW OTHER WEAK WAVES MOVING INTO NORTH
DAKOTA ON SATURDAY. THE MODELS ALSO SHOW A WEAK FRONT MOVING ACROSS
CENTRAL ND SATURDAY AFTERNOON.  ALTHOUGH THE FORECASTED CAP IS
STRONG...SOME ELEVATED STORMS MAY DEVELOP WHEN THE CAP WEAKENS IN
THE AFTERNOON. THE UPPER RIDGE WILL STEEPEN SUNDAY AND CAUSE SOME
VERY WARM TEMPERATURES.  THEN THE GFS SHOWS THE RIDGE AXIS CREEPING
EAST MONDAY WITH FLOW TURNING TO THE SOUTHWEST IN WESTERN ND.  THERE
IS NOT ENOUGH EVIDENCE OF PRECIP TO CHANGE THE DRY FORECAST FOR
MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
FORECAST HIGHLIGHT IN THE LONG TERM CONTINUES TO BE SHOWER AND
THUNDER ACTIVITY FOR TUESDAY EVENING THROUGH THURSDAY MORNING. BEST
CHANCE AT PRECIP LOOKING TO BE WEDNESDAY MORNING AND AFTERNOON AS
THE MAIN SHORT WAVE ENERGY AND SURFACE TROUGH PASSES THROUGH.
UPGRADED POPS TO 30 DURING THIS TIME PERIOD. WENT WITH A BLEND OF
THE 12Z GFS80 AND DGEX MODEL AS THEIR TIMING APPEARS TO BE GETTING
CLOSER TO EACH OTHER. LEFT IN SLIGHT CHANCE POPS FOR TUESDAY
AFTERNOON AND NIGHT AS COULD SEE SOME PRE-FRONTAL PRECIP. ALSO LEFT
IN 20 POPS FOR ALL BUT THE NORTHWEST WED NIGHT TO ACCOUNT FOR THE
POSSIBILITY OF THE SURFACE TROUGH SLOWING DOWN.

NO SIGNIFICANT CHANGES TO TEMPERATURES AT THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/NH
Hazardous weather outlook, Jul 29, 4:32 AM CDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT FRI JUL 29 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CDT FRI JUL 29 2005 /332 AM MDT FRI JUL 29 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.